Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 90, NWS Goodland, KS

May 24, 2016Sheridan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2016, 1:42 AM CDT for Sheridan County, Thomas County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 1:42 AM CDT (06:42 UTC)
Expired
May 24, 2016, 2:05 AM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:08 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3262 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS53 KGLD 240642
SVRGLD
KSC179-193-240745-
/O.NEW.KGLD.SV.W.0090.160524T0642Z-160524T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  NORTHWESTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 245 AM CDT

* AT 141 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  COLBY...MOVING NORTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLBY...REXFORD...SELDEN...GEM...MENLO...MINGO AND HALFORD. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 52 AND 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3956 10027 3919 10078 3923 10123 3957 10090
TIME...MOT...LOC 0641Z 212DEG 16KT 3925 10102 

HAIL...1.50IN
WIND...60MPH
 
$$

LOCKHART
1 follow-up statement
962 
WWUS53 KGLD 240705
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM CDT TUE MAY 24 2016

KSC179-193-240715-
/O.CAN.KGLD.SV.W.0090.000000T0000Z-160524T0745Z/
THOMAS KS-SHERIDAN KS-
205 AM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THOMAS AND
NORTHWESTERN SHERIDAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.

LAT...LON 3956 10027 3919 10078 3923 10123 3957 10090
TIME...MOT...LOC 0702Z 212DEG 16KT 3934 10095 

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:45 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 23, 11:45 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1045 PM MDT MON MAY 23 2016

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1158 AM MDT Mon May 23 2016

Cold front has stalled along the southeastern fringes of the
forecast area from Hill City to Gove. It may back up slightly this
afternoon and be the focus for isolated thunderstorm development
with the upper forcing still lagging over the central Rockies. If
a storm does develop...the environment will be conducive for
supercells with strong instability of up to 4000 j/kg and deep
layer shear of around 50kts. The aforementioned shortwave trough
will move out of northeast Colorado this evening and across the
northern tier of counties overnight. Point soundings show up to
2000 j/kg of elevated CAPE with little CIN in areas north of
Interstate 70 between 06z and 12z. High res model guidance shows
widespread qpf in that area. These slightly elevated thunderstorms
will be capable of producing large hail. In addition to the
thunderstorm threat...low level moisture will increase with light
southeasterly winds with areas of fog and low clouds likely
developing. Visibility could drop to less than a mile at times in
patchy dense fog which may linger through the mid morning hours.

The set up for Tuesday afternoon has strong to extreme
instability developing along and north of a Flagler to Tribune
line...most of the forecast area. Deep layer shear will be
slightly lower compared to today, around 40kts, but will be more
than sufficient for supercells. Problem as it has been the last
few days will be relatively weak upper forcing. Most likely
scenario will see isolated to widely scattered storms develop in
the mid to late afternoon hours in northeast Colorado as the next
shortwave emerges onto the plains and begins to move eastward into
the instability axis. Confidence is rather low due to the weak
synoptic scale forcing on the potential for anything more than an
isolated severe threat through Tuesday afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 140 PM MDT Mon May 23 2016

Going into the extended period...the Tri State region will sit
between a broad h5 ridge over the eastern portion of the
country...with a digging slow moving upper trough building over the
rockies/western half of the country.

With this setup...Tuesday night on thru Wednesday will initially
have a few weak shortwaves move out over the plains region...moving
northeast along the western side of the blocking h5 ridge. Best
lift/dynamics ahead of these shortwaves will put best chances for
precipitation mainly north of Interstate 70...especially in sw
Nebraska.

By midweek...meandering surface boundary sets up in the Central
Plains out ahead of upper trough over the rockies. Models shift this
system eastward late Thursday and over the region thru Friday night
before lifting into north central Nebraska. Remnants of this
boundary do remain heading into the upcoming holiday weekend as
another upper low moves thru the north central rockies. For
precip...do expect an increase in areal coverage of rw/trw potential
as upper trough shifts eastward over the region...giving way to wrap-
around moisture going into the weekend. This moisture will be
enhanced by boundary remnants allowing for continuation of trw for
the weekend.

For temps...with a general sw upper flow over the region...looking
for near to above normal numbers thru the week as decent waa over
the area will only be hampered by extent of cloud cover/precip.
Overall...daytime highs will range from the mid 70s thru the mid
80s. coolest period will coincide with the passage of the midweek
upper trough. Overnight lows will range from the upper 40s thru the
mid 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1045 PM MDT Mon May 23 2016

For KGLD...mvfr cigs expected at or very near taf issuance as
stratus moves in from the southeast with surface winds from the
east near 10kts. sfc based thunderstorms expected around the
terminal as well. Thunderstorm chances decrease around 09z with
stratus and vlifr cigs and/or vis expected through about 17z.
models differ on how fast the stratus lifts north with the nam the
slower and gfs more progressive. Trended toward previous forecast
then favored the gfs which would bring vfr conditions to the
terminal after 21z as winds veer to the southeast near 10kts.

For KMCK...vfr conditions expected from taf issuance through 07z
or so with winds from the east around 5kts. from 08z-11z
thunderstorms possible from the south and west before dissipating
and/or moving northeast away from the terminal. Cigs will lower to
vlifr category. From 12z-18z am expecting vlifr cigs and possibly
vis. From 19z-21z cigs expected to slowly rise to mvfr category
then vfr from 22z through the rest of the taf period with winds
from the east-southeast around 11kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, May 23, 10:35 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT MON MAY 23 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
935 PM MDT MON MAY 23 2016 /1035 PM CDT MON MAY 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN
COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS...PRIMARILY
ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO OR TWO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 24, 12:01 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 AM CDT TUE MAY 24 2016

KSZ015-016-029-240545-
GOVE KS-GRAHAM KS-SHERIDAN KS-
1201 AM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 1245 AM CDT...

AT 1201 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
QUINTER...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
QUINTER...PARK AND SAINT PETER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 99 AND
113.

LAT...LON 3913 9985 3913 10015 3896 10015 3908 10042
      3935 10017 3925 9974
TIME...MOT...LOC 0501Z 206DEG 19KT 3908 10022

LOCKHART
Local storm report, May 24, 12:50 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1150 PM MDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     HAIL             HILL CITY               39.37N 99.85W
05/23/2016  E0.50 INCH       GRAHAM             KS   LAW ENFORCEMENT

&&

BWARREN
Local storm report, May 24, 12:59 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 PM MDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             OAKLEY                  39.13N 100.85W
05/23/2016  M1.75 INCH       LOGAN              KS   EMERGENCY MNGR

&&

BWARREN
Local storm report, May 24, 1:07 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 AM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             OAKLEY                  39.13N 100.85W
05/24/2016  E1.50 INCH       LOGAN              KS   LAW ENFORCEMENT

&&

BWARREN
Local storm report, May 24, 1:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     HAIL             OAKLEY                  39.13N 100.85W
05/24/2016  M2.00 INCH       LOGAN              KS   EMERGENCY MNGR

&&

BWARREN
Special weather statement, May 24, 1:27 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1227 AM MDT TUE MAY 24 2016

COZ090-240715-
YUMA COUNTY CO-
1227 AM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 115 AM
MDT...

AT 1227 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF ECKLEY...OR 12 MILES NORTHEAST OF YUMA...MOVING EAST AT
35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALVIN AND WAUNETA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 269.

LAT...LON 4044 10207 4019 10206 4012 10269 4032 10271
      4044 10230
TIME...MOT...LOC 0627Z 251DEG 32KT 4026 10256

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:53 PM CDTSpecial Weather StatementGLDCheyenne67 min
May 23, 11:28 PM CDTSpecial Weather StatementGLDGraham47 min
May 23, 11:56 PM CDTSevere Thunderstorm WarningGLDGraham19 min
May 24, 12:01 AM CDTSpecial Weather StatementGLDGraham44 min
May 24, 12:16 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan44 min
May 24, 12:26 AM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas49 min
May 24, 12:41 AM CDTSevere Thunderstorm WarningGLDGraham16 min
May 24, 1:00 AM CDTSevere Thunderstorm WarningGLDGraham45 min
May 24, 1:13 AM CDTFlash Flood WarningGLDGraham, Sheridan3 hr
May 24, 1:15 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas30 min
May 24, 1:30 AM CDTSevere Thunderstorm WarningGLDGraham, Sheridan30 min
May 24, 1:51 AM CDTSpecial Weather StatementGLDGraham39 min
May 24, 2:07 AM CDTSpecial Weather StatementGLDDecatur38 min
May 24, 2:33 AM CDTSevere Thunderstorm WarningGLDGraham27 min
May 24, 2:39 AM CDTSpecial Weather StatementGLDGraham51 min
May 24, 2:49 AM CDTSpecial Weather StatementGLDDecatur41 min
May 24, 3:01 AM CDTSpecial Weather StatementGLDThomas44 min
May 24, 3:09 AM CDTSpecial Weather StatementGLDSheridan51 min
May 24, 3:43 AM CDTSpecial Weather StatementGLDGraham, Sheridan62 min
May 24, 3:51 AM CDTSpecial Weather StatementGLDThomas39 min
May 24, 4:18 AM CDTFlash Flood WarningGLDGraham, Sheridan5 hr
May 24, 5:30 AM CDTSpecial Weather StatementGLDNorton45 min
May 24, 5:08 PM CDTSevere Thunderstorm WarningGLDGove52 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningGLDGove48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.